Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 902, NWS Norman, OK

November 2, 2016Greer County, Harmon County, Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Nov 2, 2016, 5:01 PM CDT for Greer County, Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 2, 2016, 5:01 PM CDT (22:01 UTC)
Expired
Nov 2, 2016, 6:00 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 84 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 2, 5:25 PM CDTTSTM WND DMGW Hollis, OKPOWER POLES DOWNED ON THE WEST SIDE OF TOWN.
Nov 2, 5:45 PM CDTTSTM WND GST 573 W Gould, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WUUS54 KOUN 022201
SVROUN
OKC055-057-065-TXC197-022300-
/O.NEW.KOUN.SV.W.0902.161102T2201Z-161102T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT WED NOV 2 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JACKSON COUNTY IN SOUTHWESTERN OKLAHOMA...
  SOUTH CENTRAL GREER COUNTY IN SOUTHWESTERN OKLAHOMA...
  HARMON COUNTY IN SOUTHWESTERN OKLAHOMA...
  NORTHWESTERN HARDEMAN COUNTY IN NORTHERN TEXAS...

* UNTIL 600 PM CDT

* AT 501 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTHWEST OF DODSON TO 12 MILES NORTHEAST OF
  CHILDRESS TO 3 MILES WEST OF KIRKLAND...MOVING NORTHEAST AT 15 MPH.

  HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HOLLIS...ELDORADO...GOULD...GOODLETT...VINSON...LAZARE...MCQUEEN
  AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3487 10000 3497 9964 3469 9958 3437 9965
      3427 10000
TIME...MOT...LOC 2201Z 246DEG 14KT 3466 10008 3455 10009 3438 10014 

HAIL...0.88IN
WIND...70MPH
 
$$

KURTZ
2 follow-up statements
187 
WWUS54 KOUN 022240
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CDT WED NOV 2 2016

OKC055-057-065-TXC197-022300-
/O.CON.KOUN.SV.W.0902.000000T0000Z-161102T2300Z/
JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-
540 PM CDT WED NOV 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN JACKSON...SOUTH CENTRAL GREER...HARMON AND
NORTHWESTERN HARDEMAN COUNTIES...

AT 539 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF DODSON TO 6 MILES SOUTH OF HOLLIS TO 5
MILES NORTHWEST OF GOODLETT...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOLLIS...ELDORADO...GOULD...GOODLETT...VINSON...LAZARE...MCQUEEN AND
MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3487 10000 3497 9964 3469 9958 3437 9965
      3427 10000
TIME...MOT...LOC 2239Z 258DEG 20KT 3479 9991 3460 9989 3440 9996 

HAIL...0.88IN
WIND...60MPH
 
$$

KURTZ
326 
WWUS54 KOUN 022255
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT WED NOV 2 2016

OKC055-057-065-TXC197-022305-
/O.EXP.KOUN.SV.W.0902.000000T0000Z-161102T2300Z/
JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-
555 PM CDT WED NOV 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON...SOUTH
CENTRAL GREER...HARMON AND NORTHWESTERN HARDEMAN COUNTIES WILL EXPIRE
AT 600 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3487 10000 3497 9964 3469 9958 3437 9965
      3427 10000
TIME...MOT...LOC 2255Z 246DEG 14KT 3481 9985 3462 9983 3442 9990 

$$

KURTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 3:39 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 2, 3:39 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
339 PM CDT Wed Nov 2 2016

.DISCUSSION...
Primary forecast concern is focused on increasing precipitation
chances late this afternoon into the overnight hours.

Currently, it's fairly uncomfortable for early November, 02/20z
surface observations reveal dew points well into the mid to upper
60s along with temperatures in the low 80s ahead of the surface
boundary that continues to slowly push eastward off the panhandles.
In response, ML CAPE values across the region are near 2000 to 2500
J/Kg. Earlier, around 19z, a few radar returns cropped up in far
southern Oklahoma, most likely driven by some pre-frontal isentropic
ascent around 305 to 310 K. Will likely see similar isolated
activity through the afternoon ahead of the front. Deep layer shear
across the region is relatively weak to modest, about 20 to 25 kts,
this is in part to weak 700mb flow aloft. However, HRRR soundings
from KFDR and KCDS reveal MLCAPE values approaching 3000 J/Kg
through 03/00z, along with steepening mid-level lapse rates of 6.5
to 7.5 C/Km. This is more than enough to result in rapid updraft
growth along the frontal boundary through this evening. In response,
scattered to isolated strong to severe storms are possible, capable
of severe hail, up to half dollars, and 60 to 70 mph wind gusts. Of
additional concern, into the evening and overnight, will be locally
heavy rainfall. 02/12z sounding from KOUN came back with 1.35 inches
of precipitable water this morning, which is well above the 90th
percentile for climatology.

Through 02/20z, a few updrafts have finally gone west of Childress
just off the Llano Estacado. The last few runs of the HRRR and the
NMM HiRes WRF have done fairly well with the initiation in West
Texas this afternoon. Expect this activity to gradually grow
upstream along the surface boundary eastward through the late
afternoon to early evening hours. Into the evening, some additional
isolated storms may go up along the frontal boundary late this
evening and overnight as it pushes eastward, into central Oklahoma,
from southwestern Oklahoma to the OKC metro and as far north as
Ponca City.

With respect to rainfall, the heaviest rainfall will develop across
southern Oklahoma and western north Texas. Amounts will range from a
half inch in south central Oklahoma to just over an inch in far
western north Texas. 7 day rainfall amounts are basically zero
across this area, with a few locations receiving under a trace to a
10th over that time period. Therefore, widespread flooding issues
are not anticipated, but locally heavy rainfall in the right
locations, could result in brief flooding of usual suspect areas.

For tomorrow into the weekend, expect relatively dry conditions
through Friday as brief ridging over the southern half of the plains
keeps the approaching western 500mb low parked over the desert
southwest. Into the weekend, rain chances return, primarily late on
Saturday into Sunday, with lingering chances through Tuesday as a
slow evolving 500mb trough lumbers eastward across the central U.S.
Temperatures during this period will be cooler, but still a few
degrees above normal for the time of year, with highs in the upper
60s to lower 70s each day.

Kurtz

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  71  51  72 /  60  10   0   0
Hobart OK         59  71  52  70 /  50  10   0   0
Wichita Falls TX  63  71  56  70 /  60  30  10  10
Gage OK           50  72  42  73 /  20  10   0   0
Ponca City OK     58  71  46  73 /  40  10   0   0
Durant OK         66  78  59  76 /  60  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/04
Hazardous weather outlook, Nov 2, 3:50 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED NOV 2 2016

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
350 PM CDT WED NOV 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
STRONG AND A FEW SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 PM
NEAR AND SOUTH OF A COLD FRONT THAT WILL PASS OVER THE REGION.
DAMAGING WIND UP TO 65 MPH...HAIL UP TO THE SIZE OF HALF
DOLLARS...AND FREQUENT LIGHTNING ARE POSSIBLE WITH A FEW STORMS.
VERY HEAVY RAIN AND INTENSE LIGHTNING WILL ALSO BE SEEN WITH THE
STRONGER STORMS. STORMS ARE EXPECTED TO BE MOST NUMEROUS ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

.HEAVY RAIN AND FLOODING...
MANY OF THE STORMS WILL MOVE SLOWLY AND WILL BE CAPABLE OF
PRODUCING HEAVY RAIN THAT COULD PRODUCE SEVERAL INCHES OF RAIN IN
A SHORT AMOUNT OF TIME. THIS COULD LEAD TO LOCALIZED FLOODING AND
FLASH FLOODING THROUGH THIS EVENING. AGAIN...THE GREATEST COVERAGE
OF STORMS AND INCREASE HEAVY RAIN POTENTIAL WILL BE OVER SOUTHWEST
OKLAHOMA AND PARTS OF NORTHERN TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY
ACROSS PARTS OF OKLAHOMA AND NORTH TEXAS. SEVERE STORMS ARE
UNLIKELY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/EM/11

In the hours before

Special weather statement, Nov 2, 4:37 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT WED NOV 2 2016

OKZ033-036-TXZ083-022200-
HARMON OK-JACKSON OK-HARDEMAN TX-
437 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...SOUTHWESTERN
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 500 PM CDT...

AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
CHILDRESS...MOVING EAST AT 25 MPH.

IF THE STORM MAINTAINS INTENSITY... HAZARDS MAY INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3473 10000 3480 9986 3465 9974 3442 9974
      3432 10000
TIME...MOT...LOC 2134Z 249DEG 21KT 3449 10023

KURTZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 4:37 PM CDTSpecial Weather StatementOUNHarmon23 min
Nov 2, 5:54 PM CDTSpecial Weather StatementOUNGreer, Harmon36 min
Nov 2, 6:32 PM CDTSpecial Weather StatementOUNGreer, Jackson58 min
Nov 2, 6:21 PM CDTSpecial Weather StatementOUNFoard, Hardeman54 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.